There is not a lot of methamphetamine use in Connecticut. I rarely encounter patients high on meth as a paramedic. I understand there is a fair amount of meth use in certain subcultures in the state, but in general those subcultures rarely generate 911 calls. We are a huge opioid fentanyl state.
That may change. I attended a seminar on meth use today (METHAMPHETAMINES 101 FOR PUBLIC HEALTH taught by Justin Alves of the Boston Medical Center, sponsored by the New England High Intensity Drug Trafficking Area) that was very informative.
The word is that meth is coming. While fentanyl has been moving westward, meth evidently is moving eastward. Here are some of my notes from the presentation:
Stimulant deaths are on the rise, but they are often linked with opioid use.
Polysubstance use with methamphetamine is the norm. It is often used with alcohol and amyl nitrate.
Stimulants are used by about 2% of the population, but by up to 6% in the sexual minority community (Note: this is the first time I have heard the term sexual minority.)
Here’s the definition of sexual minority from Wikipedia: “A sexual minority is a group whose sexual identity, orientation or practices differ from the majority of the surrounding society. Primarily used to refer to LGB or non-heterosexual individuals, it can also refer to transgender, non-binary (including third gender) or intersex individuals.”
40% of all overdose deaths in America involved stimulants.
75% of all drug arrests involved stimulants.
Amphetamine related hospital costs exceeded $2.17 billion in 2015.
Efforts to stop people from cooking their own meth led to drug groups filling the void with much higher purity meth.
Meth intoxication includes Mania, Deranged Thinking, Hypersexuality, and Hyper-focus.
Overdose includes Hyperthermia, Tachycardia, Psychosis, Rhabdomyolysis and Choreiform Movements
According to wiki, Choreiform movements are “repetitive and rapid, jerky, involuntary movement that appears to be well-coordinated; often seen in Huntington’s disease.”
Meth withdrawal is much more drawn out than opioid wihdrawl often taking weeks or months.
There is no naloxone to reverse meth overdose and there is no methadone or suboxone to help get people off of it.
Treatment for meth OD includes keeping the patient safe, regulating sleep, and treating psychotic symptoms.
Try to deescalate, speaking calmly and keeping a safe distance.
Like all victims of addiction, meth users should be treated with compassion and kindness, offered direction to rehab or local harm reduction agencies. While there are many paths to meth addiction, a disproportionate number of users are victims of childhood trauma.
For acute episodes, the treatment is benzos, preferably Versed or Ativan with Haldol being second line, and Ketamine only when other drugs fail.
The only patient I had on meth this year was visiting from New York State. He had lost his traveling friends and called 911 himself from a downtown street. His heart rate was racing in the 160’s, he was shaking, agitated and scared. I gave him IV Ativan and it calmed him down considerably.
I recall another patient on meth a few years before who was also from out of state, heart rate in the 190’s, talking 100 miles an hour and I felt he as was on the precipice of violence, his movements and anger was so sudden and jerky. Some coworkers in his temporary construction crew had called 911 on him after seeing him shoot up. Ativan barely touched him.
As far as stimulants in Connecticut cocaine is huge and we get lots of cocaine/opioid calls, but from what was explained in the seminar, meth is to cocaine what fentanyl is to heroin. Much stronger and way more dangerous.
Not looking forward to its arrival,